From Kingston, Ontario, Canada:
I have had type 1 for 21 years and was recently diagnosed with hyperthyroidism. My endocrinologist has suggested I drink radioactive iodine to kill the thyroid, giving me hypothyroidism. I am afraid to do this as I have never met a person with hypothyroidism who has not gained weight and is now overweight from the procedure. Will I gain weight if I have this procedure done? Does this procedure cause weight gain since weight gain is a side effect of hypothyroidism?
Good questions. First, untreated hyperthyroidism will make you chronically ill. If you do nothing, it will continue to be a problem. Of the choices to treat hyperthyroidism, most commonly caused by a condition known as Graves' disease, radioactive iodine therapy is the treatment most commonly used. A few take chronic therapy with medications. Even fewer have it surgically removed. The weight gain is a result of removing the source of hyperthyroidism. When hyperthyroidism occurs, the excess thyroid hormone causes excess calories to be converted into heat and not into fat. When the hyperthyroidism is gone, you naturally gain weight as a result of going back to a normal thyroid hormone level.
However, after the radioactive iodine, you will most likely become hypothyroid with too little thyroid hormone and will have to start a thyroid hormone. Going from low thyroid back to normal thyroid with pills should put you back at your usual weight. Weight gain is not permanently upset by the hypothyroidism. If you survey all the doctors who treat hyperthyroidism, most treat with radioactive iodine. If watched carefully, you can avoid major changes in weight. On the other hand, small amounts of weight change is not a good enough reason not to be treated. Please have your physician compare and contrast the forms of therapy available to help you make an informed decision about your treatment.
Original posting 2 Sep 2004
Posted to Thyroid
Last Updated: Tuesday April 06, 2010 15:09:57
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2014. Comments and Feedback.